Alert archive / California / Wind Advisories in 2017
Wind Advisory 31, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Apr 27, 2017, 10:51 AM PDT for San Bernardino County, California; Mohave County, Arizona. It took effect at Apr 28, 2017, 12:00 AM PDT. It was in force for 41 hr.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2017, 10:51 AM PDT (17:51 UTC)
- In effect from
- Apr 28, 2017, 12:00 AM PDT
- Expired
- Apr 29, 2017, 5:00 PM PDT
- In force
- 41 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 5.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
847 WWUS75 KVEF 271751 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1051 AM PDT Thu Apr 27 2017 AZZ002-036-CAZ527-NVZ021-280715- /O.UPG.KVEF.HW.A.0005.170428T0400Z-170430T0000Z/ /O.NEW.KVEF.WI.Y.0031.170428T0700Z-170430T0000Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- San Bernardino County-Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin 1051 AM PDT Thu Apr 27 2017 /1051 AM MST Thu Apr 27 2017/ ...WIND ADVISORY IN EFFECT FROM MIDNIGHT PDT /MIDNIGHT MST/ TONIGHT TO 5 PM PDT /5 PM MST/ SATURDAY... The National Weather Service in Las Vegas has issued a Wind Advisory, which is in effect from midnight PDT /midnight MST/ tonight to 5 PM PDT /5 PM MST/ Saturday. The High Wind Watch is no longer in effect. * TIMING...Strong winds will develop by late this evening... peak in intensity Friday...and linger into Saturday before weakening late Saturday afternoon. * WINDS...North winds of 25 to 35 mph with locally higher gusts to 50 mph possible. Strongest winds are expected in especially wind prone locations near Laughlin. * IMPACTS...Strong winds will create dangerous boating conditions on area lakes. These winds will create very choppy waters and generate large waves which could capsize or swamp vessels. Strong wind gusts may cause localized wind damage to structures and will destroy any unsecured items left outside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
5 follow-up statements
143 WWUS75 KVEF 280710 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1210 AM PDT Fri Apr 28 2017 AZZ002-036-CAZ527-NVZ021-281500- /O.CON.KVEF.WI.Y.0031.000000T0000Z-170430T0000Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- San Bernardino County-Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin 1210 AM PDT Fri Apr 28 2017 /1210 AM MST Fri Apr 28 2017/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT /5 PM MST/ SATURDAY... * TIMING...Strong winds will develop overnight... peak in intensity Friday...and linger into Saturday before weakening late Saturday afternoon. * WINDS...North winds of 25 to 35 mph with locally higher gusts to 50 mph possible. Strongest winds are expected in especially wind prone locations near Laughlin. * IMPACTS...Strong winds will create dangerous boating conditions on area lakes. These winds will create very choppy waters and generate large waves which could capsize or swamp vessels. Strong wind gusts may cause localized wind damage to structures and will destroy any unsecured items left outside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
952 WWUS75 KVEF 280942 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 242 AM PDT Fri Apr 28 2017 AZZ002-036-CAZ527-NVZ021-282215- /O.CON.KVEF.WI.Y.0031.000000T0000Z-170430T0000Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- San Bernardino County-Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin 242 AM PDT Fri Apr 28 2017 /242 AM MST Fri Apr 28 2017/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT /5 PM MST/ SATURDAY... * TIMING...Strong winds will continue into Saturday before diminishing late Saturday afternoon. The strongest winds expected this morning until around mid-day, with another peak possible Saturday morning. * WINDS...North winds of 25 to 35 mph with locally higher gusts to 50 mph possible. Strongest winds are expected in especially wind prone locations near Laughlin. * IMPACTS...Strong winds will create dangerous boating conditions on area lakes. These winds will create very choppy waters and generate large waves which could capsize or swamp vessels. Strong wind gusts may cause localized wind damage to structures and will destroy any unsecured items left outside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ AA
321 WWUS75 KVEF 282134 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 234 PM PDT Fri Apr 28 2017 AZZ002-036-CAZ527-NVZ021-291115- /O.CON.KVEF.WI.Y.0031.000000T0000Z-170430T0000Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- San Bernardino County-Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin 234 PM PDT Fri Apr 28 2017 /234 PM MST Fri Apr 28 2017/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT /5 PM MST/ SATURDAY... * TIMING...Strong winds will continue into Saturday before diminishing late Saturday afternoon. * WINDS...North winds of 25 to 35 mph with locally higher gusts to 50 mph possible. Strongest winds are expected in especially wind prone locations near Laughlin. * IMPACTS...Strong winds will create dangerous boating conditions on area lakes. These winds will create very choppy waters and generate large waves which could capsize or swamp vessels. Strong wind gusts may cause localized wind damage to structures and will destroy any unsecured items left outside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
733 WWUS75 KVEF 290926 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 226 AM PDT Sat Apr 29 2017 AZZ002-036-CAZ527-NVZ021-300000- /O.CON.KVEF.WI.Y.0031.000000T0000Z-170430T0000Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- San Bernardino County-Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin 226 AM PDT Sat Apr 29 2017 /226 AM MST Sat Apr 29 2017/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT /5 PM MST/ THIS AFTERNOON... * TIMING...Winds are expected to increase this morning and peak by late morning and early afternoon before dissipating by late afternoon. * WINDS...North winds of 25 to 35 mph with locally higher gusts to 50 mph possible. Strongest winds are expected in especially wind prone locations near Laughlin. * IMPACTS...Strong winds will create dangerous boating conditions on area lakes. These winds will create very choppy waters and generate large waves which could capsize or swamp vessels. Strong wind gusts may cause localized wind damage to structures and will destroy any unsecured items left outside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
351 WWUS75 KVEF 292356 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 456 PM PDT Sat Apr 29 2017 AZZ002-036-CAZ527-NVZ021-300100- /O.EXP.KVEF.WI.Y.0031.000000T0000Z-170430T0000Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- San Bernardino County-Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin 456 PM PDT Sat Apr 29 2017 /456 PM MST Sat Apr 29 2017/ ...WIND ADVISORY WILL EXPIRE AT 5 PM PDT /5 PM MST/ THIS AFTERNOON... The wind advisory will be allowed to expire as scheduled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Apr 27, 2:27 AM PDT, 8 hours 24 minutes earlier.
Area forecast discussion, Apr 27, 2:27 AM PDT, 8 hours 24 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 227 AM PDT Thu Apr 27 2017 .SYNOPSIS....A strong disturbance will swing through the region from the north on Friday and will bring another round of gusty north or northwest winds. Watching the potential for strong winds down the Colorado River Valley Friday into Saturday. After a cooler pattern Friday and Saturday, a warming trend will commence Sunday as the disturbance pushes east. Dry conditions and the warming trend will continue into the beginning of next week. && .SHORT TERM...Today through Saturday Night. Winds will continue to impact the area through the first part of the weekend as a strong low digs south into the Southwest. Didnt make too much in the way of changes to the previous forecast with winds on Friday or Saturday. Models disagree as to exactly how strong winds will be Friday afternoon into Saturday. Guidance is higher than overall hi res model output, however guidance has been decreasing with each model run. 850mb and 700mb winds actual decrease through the day on Friday as the center of the low pressure system pushes southward. However, synopticly speaking, this is a rather strong system with a good slug of forcing...and this is a favorable set for wind enhancement through the Colorado River Valley...so the stronger winds advertised by guidance aren't out of the question. Given the amount of uncertainty that remains with wind gusts, continued with the high wind watch for the time being. The good news is that winds should slowly diminish Saturday evening through Sunday as the system pulls away, and lighter winds finally return for the second half of the weekend. Precipitation from this disturbance will be confined to parts of Lincoln County on Friday. Just a slight chance of precip is expected as the better forcing doesn't match up with the higher low level moisture. Temperatures will cool off for Friday and the beginning of the weekend behind a cold front moving through the area later today. Dropped high temperatures slightly Friday and Saturday per guidance trends, which is supported by the fairly good shot of cold air advection. Was able to bring up high temps on Sunday though as models have gone much warmer at 850mb. With very little cloud cover, the area should warm up quickly for the second half of the weekend. && .LONG TERM...Sunday through Wednesday. Good model agreement is leading to fairly high confidence in the forecast for the long term. A dry northwest flow will persist over the forecast area Sunday through Wednesday with strong high pressure just off the California Coast. Temperatures will warm from near normal Sunday to 5 or so degrees above normal for Monday through Wednesday. Some northerly breezes will stick around through the period but overall not expecting anything near wind advisory levels. && .AVIATION...For McCarran...A frontal boundary currently situated over the northern portions of the Las Vegas Valley will gradually push through the airport bringing a northwest flow. This is expected to occur between 11z-13z this morning. Winds may gust to 15 kts at times after passage. Winds will likely remain northwest through the remainder of the afternoon with gusts up to 25 kts at times. For the rest of southern Nevada...northwest Arizona...and southeast California...Northwest flow over much of the area today with winds up to 25 kts. Winds may gust near 35 kts across Esmeralda and central Nye Counties during the afternoon. West winds up to 35 kts will occur over western portions of San Bernardino County. Much stronger north winds possible Friday and Saturday. Skies should generally consist of only scattered high clouds. && .FIRE WEATHER...Overall, dry and breezy conditions are expected the next several days. The exception will be a chance of showers over northeast Lincoln County Friday as an upper level low pressure system develops over Utah. Precipitation amounts will likely be fairly light. Northerly winds will become pretty strong Friday into Saturday, especially down the Colorado River Valley. The strong winds combined with low relative humidities will result in a period of critical fire weather Friday and Saturday along the Colorado River Valley and a Fire Weather Watch remains in effect for this potential. Improving conditions are expected Sunday as wind speeds decrease but low humidities will persist. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Allen LONG TERM....Harrison AVIATION...Gorelow For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 1:55 PM PDT | Red Flag Warning | VEF | Clark | 55 hr |
Nearby
Wind Advisories in California, 2017Wind Advisories in Arizona, 2017Wind Advisories in Nevada, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.